Oxymorphone is a potent semi-synthetic opioid painkiller or analgesic which referred to as narcotic. It acts in the nervous and other body systems such as the respiratory and circulatory systems. The drug also changes how the body the body’s perception of pain and how it responds to it. Correspondingly, most of the side effects of oxymorphone belong to the reaction in the central nervous system.
The drug is used to relieve mild to serious pain. Doctors prescribed oxymorphone to patients who need a constant treatment of pain for a long period of time. These cases usually cannot be treated with other medication. Furthermore, the drug is used in operative medication to relieve anxiety and as an obstetric analgesic. Oxymorphone commonly marketed under brand names of Opana.
History of Oxymorphone
In 1914, oxymorphone was first synthesized in Germany. Enda Pharmaceuticals patented oxymorphone in 1955 and brought in the United States in 1959. Within the year, the drug was internationally marketed. Scientists created oxymorphone to have less potent side effects than morphine and heroin. Also, doctors prescribed oxymorphone to patients who acquired a tolerance for a particular painkiller.
Authorities released a medical bulletin removing oxymorphone in the market in the 1070s. The drug was marketed under the brand name of Numorphan. In 1989, users call the drug as “blues” after a Gus Van Sant film “Drugstore Cowboy.” The movie set in the early 70’s about a family of traveling drug users.
Other street names of oxymorphone include blues, Mrs. O, orgasna, oranges, octagons, pink heaven, blue heaven, OM, pink lady and stop signs.
How Oxymorphone is Abused
Any person who takes oxymorphone without a valid reason or a legitimate prescription is already considered as a drug abuse. Regular exposure to oxymorphone can lead to tolerance which leads to a higher dose to attain its effects. Prolonged exposure may result from dependence on the drug.
Any time Opana is used outside of a legitimate prescription, it is considered to be drug abuse. In 2014, the National Survey on Drug Use and Health or NSDUH discovered that around 4.5 million American, over the age of 12 considered as abusers of oxymorphone. Correspondingly, the Center for Disease Control and Prevention or CDC released a medical bulletin calling the drug abuse as an epidemic.
The agency based their bulletin when numbers of opioid painkillers and overdose fatalities ballooned within 15 years from the years 1999 to 2014.
Unfortunately, users can take Opana, a brand name for oxymorphone orally even without prescription. Also, users can alter the tablet form of the drug by crushing so it can be snorted, or prepared for IV injection. In March 2015, outbreak reports of HIV cases for oxymorphone drug abuse as an injectable drug caused a concern of state officials in Austin and Indiana.
Signs and Symptoms of Oxymorphone Use
As analgesics, oxymorphone can show effects similar to oxycodone, hydrocodone, heroin, and morphine. In 2012, scientist found out that rare blood diseases resulted from using the intravenous injection form of oxymorphone since the recent formulation came out in the market.
Mild Side Effects of Oxymorphone
The list below shows the moderate side effects of the drug. It is important for the patient to seek medical help if the symptoms persist:
- dizziness and/or lightheadedness
- dry mouth
- stomach pain
- extreme exhaustion
What Are The Severe Effects of Oxymorphone Abuse?
- extreme dizziness
- severe mood changes and/or agitation
- chest pain
- chest pain and/or irregular heartbeat
- nausea, vomiting or loss of appetite
- reduced sexual desire
- visual hallucinations
In certain cases, an overdose may happen to users. Oxymorphone overdose is characterized by sleepiness, depression, skeletal muscle weakness and can result in coma. If any of these signs are apparent, seek medical help immediately.
What Are Symptoms of Oxymorphone Overdose?
- bluish-colored skin or fingernails
- cold, sweaty hands
- difficulty in breathing slowed or ceased breathing
- increase or decrease of the pupils
- weak muscles
- extreme sleepiness
- loss of consciousness
When to seek help
Anyone who increases the dosage of the medication and self-prescribes is a cause for concern. As the dosage increase, the chance of overdose also increased. These instances will eventually develop into a growing problem.
However, it is difficult to determine opiate abuse but not impossible. Anyone who becomes addicted to oxymorphone will gradually change their normal daily routine. A family member can somehow notice these changes. Intervention plays an important part in breaking the habit. Health facilities can offer medical assistance for faster recovery.